iCliniq logo

Ask a Doctor Online Now

HomeAnswersObstetrics and Gynecologymenstrual irregularityCan Mirena IUD cause irregular periods?

Can use of Mirena IUD cause irregular periods?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At May 2, 2016
Reviewed AtDecember 8, 2023

Patient's Query

Hello doctor,

I am having a Mirena IUD in for three years. I had regular monthly periods, which will last for two to four days and usually very light. Four months back, it lasted for 12 days and was heavier than normal. It was almost orange in color. I missed a period the following month then had a very brief amount of blood. Had less than a day bleeding last month and this month a pink tinge was found and then nothing. I am experiencing pelvic pain over the past one week, with headaches and tender breasts. Do I need to consider a pregnancy test? Or could this just be the IUD? Thank you.

Hello,

Welcome to icliniq.com.

Mirena IUD (Levonorgestrel- releasing intrauterine device) secretes progesterone which could cause a diverse manifestations including unscheduled bleeding or no bleeding or bloating. As this IUD has crossed three years, you may face these types of on and off phenomenon. This is due to variable hormone release though it has a span of five years. But, do not think about pregnancy. IUD itself is a powerful agent to prevent pregnancy whether it is hormonal or non-hormonal. So, just relax. These symptoms are only due to an IUD who is on the verge of retirement.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Sanjay Kumar Bhattacharyya
Dr. Sanjay Kumar Bhattacharyya

Obstetrics and Gynecology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Obstetrics and Gynecology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy